Pennsylvania, 2004Flood in Pennsylvania, September 9, 2004
September 9, 2004 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 8, 11:09 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 8, 11:09 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1209 AM EDT THU SEP 9 2004
.SHORT TERM (REST OF THE OVERNIGHT THROUGH THURSDAY)...
UPDATED GRIDS AND ZONE TEXT FOR THE TORNADO WATCH EXPIRATION AT
MIDNIGHT EDT. EXTENSIVE FEEDER BAND OF HEAVY SHOWERS AND
THUNDERSTORMS EXTENDED FROM CENTRAL PENN...SOUTH ALL THE WAY TO
EASTERN NORTH CAROLINA. THIS BAND OF ENHANCED RAINFALL COINCIDES
WITH THE LOCATION AND ORIENTATION OF THE 850 HPA JET MAX. FURTHER
NORTH AND WEST...DEFORMATION ZONE...MODERATE TO HEAVY RAIN WITH A
FEW CSI BANDS. RAINFALL RATES IN THIS AREA HAVE AVERAGED BETWEEN 2
AND 4 TENTHS OF AN INCH PER HOUR...WHILE THOSE WITHIN THE SOUTHERN
FEEDER BAND HAVE EXCEEDED 1.5 INCHES PER HOUR AT TIMES.
PERIODS OF RAIN WILL CONTINUE THROUGH THE LATE MORNING IN MOST
PLACES BEFORE DIMINISHING TO SCATTERED SHOWERS FOR THE AFTERNOON AS
T.D. FRANCES LIFTS NE TO NRN NEW ENGLAND BY 00Z FRIDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH TODAY.
&&
SHORT TERM (UPDATE)...LAMBERTHazardous weather outlook, Sep 8, 4:19 AM EST, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 AM EDT WED SEP 8 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090918-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
519 AM EDT WED SEP 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
THE REMNANTS OF HURRICANE FRANCES WILL MAKE HEAVY RAIN OVER THE
WESTERN HALF OF PENNSYLVANIA FROM NOW UNTIL NOON THURSDAY. THIS RAIN
WILL FALL STEADILY...BUT THE VOLUME OF WATER MAY EVENTUALLY PUSH
CREEKS...STREAMS AND EVEN THE LARGER RIVERS OUT OF THEIR BANKS.
ADDITIONALLY...SHOWERS AND THUNDERSTORMS THAT MAY PRODUCE TORRENTIAL
RAINS OVER THE EASTERN HALF OF THE STATE WILL CREATE THE POSSIBILITY
OF FLASH FLOODING THERE AS WELL. A FEW OF THE THUNDERSTORMS IN THE
LOWER SUSQUEHANNA VALLEY MAY ALSO BE CAPABLE OF PRODUCING GUSTY WINDS
THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
THE RAINFALL FROM FRANCES WILL TAPER OFF LATER THURSDAY OR VERY EARLY
FRIDAY MORNING. HOWEVER...THE RUNOFF FROM THE RAINS MAY PUSH THE
LARGER RIVERS UP FOR LATE THIS WEEK...AND SOME MAY EVEN RISE TO
CAUTION STAGES.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS...PLEASE CALL WITH
RAINFALL OF TWO INCHES OR MORE...OR IF YOU OBSERVE FLOODING.
DANGELO
In the hours before
Special weather statement, Sep 8, 7:14 PM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT WED SEP 8 2004
PAZ033-034-090100-
BEDFORD-SOMERSET-
814 PM EDT WED SEP 8 2004
...A STRONG THUNDERSTORM WILL AFFECT SOMERSET AND BEDFORD COUNTIES
THROUGH 9 PM...
AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BEDFORD...MOVING NORTH AT
30 MPH. THE THUNDERSTORM WILL BE NEAR MANNS CHOICE...NEW BALTIMORE
AROUND 820 PM...BEDFORD AROUND 825 PM...SCHELLSBURG...CESSNA AROUND
830 PM...NEW PARIS...CENTRAL CITY AROUND 835 PM...OGLETOWN AROUND 845
PM AND BENSON AROUND 850 PM.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. SINCE THE GROUND
IS SATURATED DUE TO HEAVY RAINFALL...TREES MAY BE VULNERABLE TO
BEING KNOCKED DOWN EVEN THOUGH WINDS ARE NOT EXPECTED TO BE SEVERE.
JV/JL
Special weather statement, Sep 8, 9:02 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1002 PM EDT WED SEP 8 2004
PAZ025-026-034>036-090330-
BEDFORD-BLAIR-FRANKLIN-FULTON-HUNTINGDON-
1002 PM EDT WED SEP 8 2004
...HEAVY SHOWER AND THUNDERSTORMS WILL AFFECT
FRANKLIN...BEDFORD...HUNTINGDON...BLAIR AND FULTON COUNTIES...
AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS 18 MILES SOUTH OF
BREEZEWOOD...MOVING NORTH AT 40 MPH. THE HEAVY RAIN WILL CONTINUE
RAPIDLY NORTHWARD THROUGH MIDNIGHT.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS. SINCE THE GROUND IS SATURATED DUE TO HEAVY
RAINFALL...TREES MAY BE VULNERABLE TO BEING KNOCKED DOWN EVEN THOUGH
WINDS ARE NOT EXPECTED TO BE SEVERE.
LA CORTE
Local storm report, Sep 8, 9:25 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD BEDFORD 40.01N 78.50W
09/08/2004 BEDFORD PA FIRE DEPT/RESCUE
NUMEROUS ROADS CLOSED...ONE BY A LANDSLIDE. 5 INCHES OF
RAIN FELL OVER 12 HOURS.
&&
LAMBERTSpecial weather statement, Sep 8, 10:05 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1105 PM EDT WED SEP 8 2004
PAZ017>019-090430-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
1105 PM EDT WED SEP 8 2004
...HEAVY SHOWERS AND THUNDERSTORMS WILL AFFECT CLEARFIELD AND
CENTRE COUNTIES...
AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS MOVING RAPIDLY NORTH INTO
CENTRE AND CLEARFIELD COUNTIES. THE HEAVY RAIN WILL CONTINUE THROUGH
MIDNIGHT.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS. SINCE THE GROUND IS SATURATED DUE TO HEAVY
RAINFALL...TREES MAY BE VULNERABLE TO BEING KNOCKED DOWN EVEN THOUGH
WINDS ARE NOT EXPECTED TO BE SEVERE.
Local storm report, Sep 8, 10:18 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1118 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD BEDFORD 40.01N 78.50W
09/08/2004 BEDFORD PA FIRE DEPT/RESCUE
NUMEROUS ROADS CLOSED...ONE BY A LANDSLIDE. 5 INCHES OF
RAIN FELL OVER 12 HOURS.
1000 PM FLASH FLOOD CENTRAL CITY 40.11N 78.81W
09/08/2004 SOMERSET PA EMERGENCY MNGR
U.S. ROUTE 30 CLOSED IN SEVERAL PLACES DUE TO FLOODING
AND DEBRIS OVER THE ROAD. SEVERAL SECONDARY ROADS ALSO
CLOSED NEAR CENTRAL CITY AND MEYERSDALE
&&
LAMBERTLocal storm report, Sep 9, 12:36 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 AM EDT THU SEP 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0129 AM FLOOD CLAYSBURG 40.29N 78.45W
09/09/2004 BLAIR PA EMERGENCY MNGR
200 PEOPLE EVACUATED BY FLOOD WATERS.
0129 AM FLOOD HOLLIDAYSBURG 40.43N 78.39W
09/09/2004 BLAIR PA EMERGENCY MNGR
RAILROAD BRIDGE POSSIBLY WASHED OUT BY HIGH WATER
0129 AM FLOOD 4 E HOLLIDAYSBURG 40.43N 78.32W
09/09/2004 BLAIR PA EMERGENCY MNGR
MULTIPLE EVACUATIONS ONGOING IN THE TOWN OF GEESEYTOWN
DUE TO FLOODING.
&&
LAMBERTFlood, Blair
- When
- September 9, 1:00 AM EST to 10:00 PM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy rain caused flooding along the Frankstown Branch of the Juniata River at Williamsburg. The river rose above flood stage of 12.0 feet at 1:00 EST on the 9th, crested at 16.91 feet at 10:00 EST on the 9th, then fell back below flood stage at 22:00 EST on the 9th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, September 9 to 11, 20041 death · $3.7 million · 10 events
- Flash Flood in Pennsylvania, September 9, 2004$5.6 million · 1 event
- Flooding in Florida, September 9 to 30, 2004$4.8 million · 3 events
- Flash Flood in New York, September 9, 2004$3.0 million · 1 event
- Flood in Pennsylvania, September 9 to 11, 2004$2.0 million · 1 event
- Strong Wind in Ohio, September 9, 2004$525,000 · 7 events
- Flood in Ohio, September 9 to 10, 2004$500,000 · 1 event
- Flood in New York, September 9 to 10, 2004$500,000 · 1 event
- Flood in Ohio, September 9, 2004$300,000 · 1 event
- Flood in Ohio, September 9 to 10, 2004$250,000 · 1 event
- Flood in New York, September 9, 2004$200,000 · 1 event
- Strong Wind in Pennsylvania, September 9, 2004$100,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423818.